Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Apr 17, 2017, 5:34 PM CDT for Zapata County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2017, 5:34 PM CDT (22:34 UTC)
- Expired
- Apr 17, 2017, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 188 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 10.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444
WUUS54 KBRO 172234
SVRBRO
TXC505-172315-
/O.NEW.KBRO.SV.W.0018.170417T2234Z-170417T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
534 PM CDT MON APR 17 2017
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
East central Zapata County in Deep South Texas...
* Until 615 PM CDT
* At 534 PM CDT, a severe thunderstorm was located NEAR
Morales-Sanchez, or 8 miles south of Bustamante, moving east at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS
AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO
CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO
MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE
LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED.
DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED.
* This severe thunderstorm will remain over MAINLY RURAL AREAS of
east central Zapata County.
This includes US HIGHWAY 83 near MILE MARKER 774.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2684 9920 2698 9917 2695 9896 2674 9900
TIME...MOT...LOC 2234Z 278DEG 8KT 2688 9911
HAIL...1.00IN
WIND...60MPH
$$
BILLINGS1 follow-up statement
890
WWUS54 KBRO 172251
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
551 PM CDT MON APR 17 2017
TXC505-172315-
/O.CON.KBRO.SV.W.0018.000000T0000Z-170417T2315Z/
Zapata TX-
551 PM CDT MON APR 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EAST CENTRAL ZAPATA COUNTY...
At 550 PM CDT, a severe thunderstorm was located 7 miles northeast of
Morales-Sanchez, or 9 miles south of Bustamante, moving east at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND
MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND
TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE
HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS
WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO
POWER LINES AND SOME POWER POLES IS EXPECTED.
This severe thunderstorm will remain over MAINLY RURAL AREAS of east
central Zapata County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2684 9920 2698 9917 2695 9896 2674 9900
TIME...MOT...LOC 2250Z 278DEG 8KT 2687 9907
HAIL...1.00IN
WIND...60MPH
$$
BILLINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:00 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 17, 3:00 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Brownsville TX 300 PM CDT Mon Apr 17 2017 .SHORT TERM (Tonight through Tuesday Night): A somewhat unsettled forecast through the period with the potential for an MCS/MCV to impact most of the Valley later today through Tuesday. The main culprit is short wave energy embedded in otherwise zonal 500 mb flow which carves out a weak 500 mb trough that slides through South Texas today through Tuesday before exiting into the Gulf Tuesday night. Tonight: An MCS/MCV may be in the cards and this time the potential is farther south. The Sierra Madres may light up down the line with thunderstorms, and may include areas west of Zapata and Starr as the short wave rounds the base of the weak 500 mb trough developing over South Texas. Timing favors 00Z to 03Z just west of the Rio Grande, easing into at least the upper Valley and ranchlands thereafter, perhaps having enough strength to reach more population (McAllen) by midnight or so. Once again, there is the potential for the usual spring suspects of gusty and damaging winds, large hail in embedded stronger cells, and local nuisance flooding. SPC assesses areas adjacent to the river at a marginal risk for severe convection. Tuesday: Plenty of boundaries and this time just about everywhere. Surface/low level winds will be disrupted so impossible to say exactly where the initiation points might be. One thing that does look likely is some drier air to sneak into the Rio Grande Plains and have lowered chances out there. Did not go with any heavy rainfall mention in grids at this point. As with any spring upper troughs, the potential for clusters of discrete cells that can produce strong winds or hail remains...as well as nuisance flooding of poor drainage locations with slower moving clusters. High temps were lowered a category to the lower and mid 80s. Tuesday night: Convection may linger late in the day Tues, moving offshore overnight, with a mid level weakness drifting slowly offshore. Midlevel ridging over North Central Mexico will begin to nose northeast over Central Texas. As rain chances taper off from west to east, the aftermath will be cloudy skies, light east to southeast winds, patchy light fog, especially across the ranchlands and brush country, with low temps from the mid 60s to lower 70s. .LONG TERM (Wednesday through Monday): By Wednesday the trough will be moving offshore, with dry north northwest flow immediately in its wake. A small chance for showers will remain early in the afternoon right along the coast, depending on if the seabreeze can tap any remaining moisture. Capping will strengthen quickly through the afternoon, so any remaining rain chances decrease through the day. Ridging remains ahold of Texas Thursday into Saturday, with dry air aloft holding down the atmosphere. Saturday night into Sunday the late season cold front sweeps across the region, being dragged through by a trough passing through the central plains. With the passage happening overnight, Any thunderstorm activity will likely not be overly strong, but will still see a broken line of thunderstorms late night. High pressure moves in behind the front, leading to a cooler Sunday and Monday. && .MARINE: Now through Tuesday night: Light to moderate southeast winds and low to moderate seas will prevail with high pressure over the Gulf. A passing upper disturbance will result in unsettled weather through the period. Wednesday through Friday: Weaker high pressure across the northern Gulf will lead to lighter winds and seas for the latter half of the week. Winds will be from the southeast 10 to 15 knots each day, with seas right around 3 feet as the long fetch shortens up across the western Gulf. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 72 81 71 84 / 20 40 20 20 BROWNSVILLE 71 84 71 85 / 20 40 10 20 HARLINGEN 70 84 69 86 / 20 50 10 30 MCALLEN 70 86 69 89 / 20 40 20 30 RIO GRANDE CITY 69 87 69 90 / 40 30 10 10 SOUTH PADRE ISLAND 73 79 72 79 / 30 40 20 20 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 54/64
Hazardous weather outlook, Apr 17, 4:36 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 436 PM CDT Mon Apr 17 2017 TXZ248>257-182145- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron-Coastal Willacy-Coastal Cameron- 436 PM CDT Mon Apr 17 2017 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight There is marginal risk of severe weather across Deep South Texas tonight. Large hail, strong gusty winds and very heavy rainfall are possible from a few storms. The storms to develop over the Northern and Western Ranch lands and move in a general east to southeast direction. There is a moderate risk of rip currents along area beaches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong thunderstorms are possible Tuesday as an upper air disturbance passes over Texas. Additional thunderstorms, some strong, are possible next weekend as a cold front approaches and possibly moves through the region. Rip current risk along area beaches may become elevated friday and over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-182145- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 436 PM CDT Mon Apr 17 2017 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Marginal small craft advisory conditions are possible Saturday night into Sunday morning with a possible cold front passage. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 17, 3:58 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Brownsville TX
358 PM CDT MON APR 17 2017
TXZ248-172145-
Zapata TX-
358 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JIM HOGG AND
NORTHEASTERN ZAPATA COUNTIES UNTIL 445 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of La Presa, or 18 miles northwest of Bustamante,
moving east at 10 mph. Storms developing southward may affect
Highway 16 between Bustamante and Escobas.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over MAINLY RURAL AREAS of northwestern Jim
Hogg and northeastern Zapata Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2727 9933 2727 9896 2720 9895 2704 9919
2730 9938 2731 9936
TIME...MOT...LOC 2057Z 268DEG 8KT 2725 9925
BillingsSpecial weather statement, Apr 17, 4:31 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Brownsville TX
431 PM CDT MON APR 17 2017
TXZ249-250-252-172230-
Brooks TX-Jim Hogg TX-Starr TX-
431 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO...
SOUTHEASTERN JIM HOGG...NORTHEASTERN STARR AND SOUTHERN BROOKS
COUNTIES UNTIL 530 PM CDT...
At 430 PM CDT, Doppler radar was tracking strong thunderstorms over
southeast Jim Hogg County and near El Coyote Ranch Airport, or 9
miles west of Rachal, moving east at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Encino, Rachal, La Gloria, El Coyote Ranch Airport, San Isidro, San
Rafael Ranch Airport, Santa Elena, Diamond O Ranch Airport, Puesta
Del Sol Airport and Hidalgo City Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2714 9820 2686 9802 2678 9819 2678 9832
2671 9836 2665 9848 2684 9870
TIME...MOT...LOC 2130Z 275DEG 12KT 2687 9829
BILLINGSSpecial weather statement, Apr 17, 4:38 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Brownsville TX
438 PM CDT MON APR 17 2017
TXZ248-249-172230-
Jim Hogg TX-Zapata TX-
438 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JIM HOGG AND NORTHEASTERN
ZAPATA COUNTIES UNTIL 530 PM CDT...
At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Thompsonville to 6 miles south
of Bustamante. Movement was east at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Bustamante, Escobas, Guerra, Randado, Thompsonville and
Morales-Sanchez.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2727 9886 2679 9887 2679 9895 2675 9897
2678 9920 2727 9922
TIME...MOT...LOC 2137Z 275DEG 15KT 2723 9915 2691 9914
BILLINGSSpecial weather statement, Apr 17, 5:30 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Brownsville TX 530 PM CDT MON APR 17 2017 TXZ249-250-172330- Brooks TX-Jim Hogg TX- 530 PM CDT MON APR 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JIM HOGG AND BROOKS COUNTIES UNTIL 630 PM CDT... At 528 PM CDT, Doppler radar was tracking strong thunderstorms developing across central and northern Brooks County, moving east at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Falfurrias, Encino, Rachal, La Colonia Park, Airport Road Addition, Falfurrias Junior High School, Pleasant Park, El Coyote Ranch Airport, San Rafael Ranch Airport and Falfurrias Fire Station. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2680 9852 2725 9859 2725 9800 2679 9803 TIME...MOT...LOC 2228Z 278DEG 9KT 2700 9832 BILLINGS
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:36 AM CDT | Special Weather Statement | BRO | Zapata | 39 min |
| Apr 17, 3:08 AM CDT | Severe Thunderstorm Warning | BRO | Zapata | 52 min |
| Apr 17, 3:26 AM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Zapata | 64 min |
| Apr 17, 3:48 AM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Zapata | 42 min |
| Apr 17, 4:18 AM CDT | Special Weather Statement | BRO | Zapata | 57 min |
| Apr 17, 4:36 AM CDT | Special Weather Statement | BRO | Jim Hogg | 54 min |
| Apr 17, 4:41 AM CDT | Special Weather Statement | BRO | Brooks | 64 min |
| Apr 17, 4:49 AM CDT | Special Weather Statement | BRO | Starr | 56 min |
| Apr 17, 6:17 AM CDT | Special Weather Statement | BRO | Starr | 58 min |
| Apr 17, 6:45 AM CDT | Special Weather Statement | BRO | Hidalgo | 60 min |
| Apr 17, 3:58 PM CDT | Special Weather Statement | BRO | Zapata | 47 min |
| Apr 17, 4:31 PM CDT | Special Weather Statement | BRO | Brooks | 59 min |
| Apr 17, 4:38 PM CDT | Special Weather Statement | BRO | Zapata | 52 min |
| Apr 17, 4:47 PM CDT | Severe Thunderstorm Warning | BRO | Brooks | 28 min |
| Apr 17, 4:53 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 52 min |
| Apr 17, 5:30 PM CDT | Special Weather Statement | BRO | Brooks | 60 min |
| Apr 17, 5:39 PM CDT | Special Weather Statement | BRO | Zapata | 51 min |
| Apr 17, 5:48 PM CDT | Special Weather Statement | BRO | Brooks | 42 min |
| Apr 17, 6:02 PM CDT | Areal Flood Advisory | BRO | Zapata | 88 min |
| Apr 17, 6:14 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 44 min |
| Apr 17, 6:25 PM CDT | Special Weather Statement | BRO | Brooks, Jim Hogg | 65 min |
| Apr 17, 6:27 PM CDT | Areal Flood Advisory | BRO | Brooks | 93 min |
| Apr 17, 6:36 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.